Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 82, NWS Cheyenne, WY

August 3, 2004Box Butte County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 3, 2004, 7:32 PM MDT for Box Butte County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2004, 7:32 PM MDT (01:32 UTC)
Expired
Aug 3, 2004, 8:00 PM MDT
In force
28 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Box Butte County, NE

The radar

The North Platte radar (KLNX), 182 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 7:42 PM MDTHAIL 2.757 N Antioch, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 040132
SVRCYS
NEC013-040200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
732 PM MDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 800 PM MDT

* AT 732 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WILD HORSE BUTTE...OR ABOUT 8 MILES NORTH OF ALLIANCE...AND MOVING
  SOUTHEAST AT 30 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4236 10289 4218 10299 4201 10259 4216 10244

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:25 PM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 3, 2:25 PM MDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT TUE AUG 3 2004

.SHORT TERM...SHORTWAVE TROF CONTINUES TO SWEEP ENE PRETTY RAPIDLY
AS EVIDENT IN WV IMAGERY...WITH DRIER AIR INFILTRATING MID-LEVELS
AND SHORTWAVE PASSAGE NOT COINCIDENT WITH PEAK HEATING...FEEL BEST
CHANCE OF CONVECTIVE ACTIVITY WILL BE FAR ENE PARTS OF CWA...12Z
MODEL RUNS AGREE WITH THIS AS WELL...QUIET TONIGHT WITH ANY
CONVECTION QUICKLY MOVING OUT OF AREA BY MIDNIGHT...SURFACE BOUNDARY
CREEPS BACK INTO EASTERN CWA OVERNIGHT SWINGING SFC WINDS AROUND TO
THE EAST...CANT RULE OUT SOME PATCHY FOG DEVELOPING OVER PARTS OF
PANHANDLE OVERNIGHT...FOG/LOW CLOUDS BURNING OFF IN THE MORNING AND
WITH UPSLOPE FLOW...SLIGHTLY COOLER TOMORROW ESPECIALLY NE
PANHANDLE..BEEFED UP POPS TOMORROW AFTERNOON OVER SNOWY AND LARAMIE
RANGE DUE TO STATUS QUO OVER THE PAST SEVERAL DAYS IN THOSE REGIONS.

.LONG TERM...UPPER RIDGE SLOWLY EDGES EAST INTO THE PLAINS THURSDAY
AND FRIDAY WHILE FLATTENING SOME AS SHORTWAVE ENERGY RIDES OVER IT.
WILL KEEP CHANCES FOR MAINLY DIURNAL TYPE CONVECTION GOING AS THESE
WAVES PASS ACROSS AND ACT UPON SOME INSTABILITY.  OVER THE WEEKEND
UPPER LOW MOVES ACROSS SRN CANADA AND DRAGS COLD FRONT S ACROSS THE
CWA BY SUNDAY SO COOLER TEMPS IN THE OFFING FOR THAT TIME ALONG WITH
CONTINUED CHC FOR PCPN.  SFC HIGH BUILDS S ACROSS THE CWA LT SUNDAY
INTO EARLY NEXT WEEK WHICH SHOULD DRY OUT THE AIRMASS SO WILL
MAINTAIN A DRY FCST EARLY NEXT WEEK UNDER NW UPPER FLOW.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

DEMKO/RE
Hazardous weather outlook, Aug 3, 10:21 AM MDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
1021 AM MDT TUE AUG 3 2004

NEZ001>003-019>021-054-055-WYZ059>070-041145-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1021 AM MDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT
STRONG WIND GUSTS...SMALL HAIL AND BRIEF HEAVY RAINFALL MAY OCCUR IN
AND NEAR SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS
THE NORTHERN NEBRASKA PANHANDLE AND PARTS OF EAST CENTRAL WYOMING.

GUSTY WINDS WILL ALSO BE POSSIBLE IN AND NEAR WIDELY SCATTERED
THUNDERSTORMS OVER SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA
PANHANDLE.

STORMS IN WYOMING WILL MAINLY OCCUR DURING THE AFTERNOON...WHILE
STORMS IN THE NEBRASKA PANHANDLE MAY CONTINUE INTO EARLY EVENING.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY...THURSDAY AND
SATURDAY. STORMS MAY BE SEVERE OVER THE NEBRASKA PANHANDLE AND
ACROSS NIOBRARA COUNTY WYOMING ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY MAINLY FROM CONVERSE AND
NIOBRARA COUNTIES IN WYOMING INTO THE NORTHERN NEBRASKA PANHANDLE.

In the hours before

Local storm report, Aug 3, 3:27 PM MDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
327 PM MDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             15 W MULE CREEK JUNCTIO 43.38N 104.52W
08/03/2004  1.75 INCH        NIOBRARA           WY   TRAINED SPOTTER

&&

DEMKO/JLH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:24 PM MDTSevere Thunderstorm WarningCYSDawes66 min
Aug 4, 3:53 PM MDTSevere Thunderstorm WarningCYSKimball52 min
Aug 4, 4:45 PM MDTSevere Thunderstorm WarningCYSKimball45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.